PMR. Depression and fatigue

I was diagnosed with pmr just over a year ago. I started om 15mg of predisolone. Everything fine until a reached 7mg last DecemberI got stuck there but Dr said I must reduce 1mg a month so went down to 6mg but had fatigue/tiredness although only a few aches but went back up to 7mg. Saw Rhuemy in March and whe I told him how tired and depressed I got he said it couldn't be pmr and, because I'd had vit D and thyroid tests which were ok, he said It couldn't be the pmr but must have some hormonal problem and to come down 1/2mg a month and come back in 4 months time in which time he'd expect me to be on 5 or 5 1/2mg. As I've reduced my dose I have become more and more tired and depressed and sometimes feel I just can't go on although still only a few aches and pains. My body does sometimes feel like wood! I go back to Rhuemy on Monday and feel quite anxious about what he will say. I am down to 5 1/2mg. The lower I get the more tired/depressed I get. I just don't know what I am going to say to him.

Does anyone have experience of the dreadful fatigue and tiredness because of Pred reduction rather than severe aches and pains?

I've never posted before but hope someone out there will have some comments about how I feel before I go on Monday to Rhuemy. My ESP is 4 CPR 5 so that seems normal.

10 Replies

  • When I am reducing I feel like I have been hugged by a dementor. I cannot believe how tired (I believe I should say fatigued!) I get. It is virtually impossible to describe it to others. Once I stop and stabilise on a dose I feel better after a week or two.

  • It is quite possible that the fatigue and so on at the 7mg level was your body adjusting to having to produce its own corticosteroid, cortisol, again. I would suggest your rheumy wasn't totally au fait with what happens in some patients when reducing pred and that you need to have a synacthen test to see if your adrenal glands are starting to work OK.

    We suggest a VERY slow rate of reduction which seems to avoid these problems - you have reduced quite fast by our standards and this could be at the root of your problems.

  • I'm no expert - but wonder if it might be because your adrenals have not 'woken up' properly, since being carried by the pred. Maybe you have come down too quickly for your natural body defences to function well yet - and for that you need to look at the reduction process used by some on the forum that is very, very slow. I could not take tablet form pred at all, as it made me hugely depressed - but strange that it is happening on the way down the dose, I got the really bad reaction when on a high dose.

    The other issue is that PMR normally takes far more than one year to go away. I ended up being fairly textbook in reducing on injected pred - and overall I would say I had PMR for 2.5 years! And although I am free of steroid now, I still need to be very kind to myself. This condition does not have absolutely defined borders...... and it is bad that your Rheumy is treating you as if that's the case.

    Of course you could challenge the Rheumy to say what hormonal condition they think you have and that you want tests to find out (CRP is so scatter-gun, it is only an indication that there is inflammation somewhere in the body). If the fatigue and depression have gone on for some time they should be looking at it.

    Good luck - and write down your questions for the Rheumy and expect some answers.

  • I'm too tired to write much, but can absolutely identify with the depression when reducing Prednisilone. At a high dose, I was euphoric, then I was on a roller-coaster alternating between high and low ; I had really bad mood swings around 17.5g ( I am guessing the dose),. Then coming down further, I was in shreds and really felt in danger. So I had to increase the Pred. again and come down much more slowly, about 0.5 per month. In the long term, I'd be off the steroids more quickly than trying to rush it, and failing. The emotional turmoil was a greater problem than the RA itself even though that was, and still is, active, with MTX and now Embrel.

    I have since received the following advice from a Rheumy friend. I'm not her patient as we live about 200 miles apart, but I totally trust her:

    "I use intramuscular steroids eg 160mg depomedrone. Injected like a vaccination, it sits in the muscle and leaks out over 3-4 weeks at constant low level rather than the swings that tablets give. It's a much lower more effective dose equivalent to about 5 mg pred per day but with less side effects apart from flushing for 24 hours post injection and pain of injection (!) this strategy is recognised in NICE guidance and is much better than tablets."

    I hope that's helpful.

    Good luck. Jo

  • Understand !!!! Tell IT IS.Exact symptoms are crucial.Have no fear,they earn approx.100,000 pounds a year!Good luck.Soo

  • G

    Thank you very much for your replies and it seems I am not alone.

    I was a bit intimidated by the Rhuemy last time I went - he has quite a bombastic attitude - this time I will go armed with suggestions. He did mention going onto methexotrate, which I believe is another strong drug but he said it was a bit early for that. I am hoping that as I am now down to 5 1/2mg he will be happy with that.

    It seems from what I read the fatigue goes on after you stop steroids. I am just 75 and until the last 18 months had a very active lifestyle. Should I maybe stop struggling to keep active and try to find other less energetic things to occupy my time. As it seems my life may now be changed forever. I feel this pmr never really goes away.

    Sorry to appear so negative.

  • The pred only helps you manage the symptoms of PMR, it does nothing with the underlying cause of PMR, which is just the medical name for the symptoms: many painful muscles. You too must do your part in managing the symptoms - that means reducing or avoiding the activities that lead to muscle pain and stiffness.

    In PMR your muscles become intolerant of exercise - when you exercise the muscles are damaged very slightly, like tiny tears. These normally heal quite quickly and over time your muscles become "trained" and you can do more and more exercise without becoming stiff and sore. In PMR this doesn't happen or takes much longer to happen and even small amounts of activity can leave you feeling as if you ran a marathon and it can take weeks instead of days to recover.

    It means learning a new mind-set, finding new pastimes or modifying what you do. It is very tempting to think that by ignoring it it will go away but that doesn't work. At least 2 of us with PMR for several years have found that becoming a "Precious Princess" (trademarked by Lizzie) in combination with a very slow reduction pattern (I've mentioned it many times here) has allowed as to reduce our pred dose to below 5 where before anything below 9mg seemed to induce a flare. We simply don't "do" certain things - dust is very patient, it will wait, many things are fine without being ironed, and if all else fails - get someone else to do it :-)

  • Down to 2 and a half prednisalone and getting very depressed. Will increase to 3mg tomorrow and maybe more later to try and lift my depression. Welcome any opinions.

  • Is increasing pred the best way to deal with depression? Do you have a return of your physical pain? Are you in a northern country and suffering from lack of daylight? I know when we have a sunny day here, even if it is bitterly cold, it lightens my mood no end. Even if I can't stay outside for long because of the cold (not a problem today) I bask in a sunny window, like my cats. :)

  • Ask him why he is being so pedantic and tell him you would really like to actually increase the dose for a month rather than reduce just to see how your symptoms react. It's a pity you don't have a secret stock and you could just try varying it yourself. I know this isn't the answer but perhaps seeing another medic might help?

You may also like...